Vol. 1, No. 1, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Maximal subgroups of the semigroup of partial symmetries of a regular polygon

Thomas L. Shelly and Janet E. Mills

Vol. 1 (2008), No. 1, 33–45
Abstract

The semigroup of partial symmetries of a polygon P is the collection of all distance-preserving bijections between subpolygons of P, with composition as the operation. Around every idempotent of the semigroup there is a maximal subgroup that is the group of symmetries of a subpolygon of P. In this paper we construct all of the maximal subgroups that can occur for any regular polygon P, and determine for which P there exist nontrivial cyclic maximal subgroups, and for which there are only dihedral maximal subgroups.

Keywords
semigroup, polygon, symmetries
Mathematical Subject Classification 2000
Primary: 20M18
Milestones
Received: 11 June 2007
Accepted: 1 November 2007
Published: 28 February 2008

Communicated by Scott Chapman
Authors
Thomas L. Shelly
Department of Mathematics
901 12th Ave.
P.O. Box 222000
Seattle, WA 98122-1090
United States
Janet E. Mills
Department of Mathematics
901 12th Ave.
P.O. Box 222000
Seattle, WA 98122-1090
United States